Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Weak convergence of semigroups implies strong convergence of weighted averages


Author: Humphrey Fong
Journal: Proc. Amer. Math. Soc. 56 (1976), 157-161
MSC: Primary 47A35; Secondary 28A65
Erratum: Proc. Amer. Math. Soc. 61 (1976), 186.
MathSciNet review: 0405133
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a fixed $ p,1 \leqslant p < \infty $, let $ \{ {T_t}:t > 0\} $ be a strongly continuous semigroup of positive contractions on $ {L_p}$ of a $ \sigma $-finite measure space. We show that weak convergence of $ \{ {T_t}:t > 0\} $ in $ {L_p}$ is equivalent with the strong convergence of the weighted averages $ \int_0^\infty {{T_t}f{\mu _n}(dt)(n \to \infty )} $ for every $ f \in {L_p}$ and every sequence $ ({\mu _n})$ of signed measures on $ (0,\infty )$, satisfying $ {\sup _n}\vert\vert{\mu _n}\vert\vert < \infty ;{\lim _n}{\mu _n}(0,\infty ) = 1$; and for each $ d > 0,{\lim _n}{\sup _{c \geqslant 0}}\vert{\mu _n}\vert(c,c + d] = 0$. The positivity assumption is not needed if $ p = 1$ or 2. We show that such a result can be deduced-not only in $ {L_p}$, but in general Banach spaces-from the corresponding discrete parameter version of the theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A35, 28A65

Retrieve articles in all journals with MSC: 47A35, 28A65


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0405133-8
Keywords: Banach space, $ {L_p}$-space, semigroup of operators, weak convergence, ergodic theorem
Article copyright: © Copyright 1976 American Mathematical Society